Tennessee, 2005

Hail in Tennessee, December 3 to 4, 2005

December 3 to 4, 2005 · NWS OHX · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 3, 9:47 PM CST, 35 minutes earlier.

Area forecast discussion, Dec 3, 9:47 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
947 PM CST SAT DEC 3 2005

.UPDATE...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 300 AM CST FOR
NORTHERN MIDDLE TENNESSEE AND SPC HAS INDICATED THAT A NEW SEVERE
WEATHER WATCH WILL LIKELY BE NEEDED OVER OUR SOUTHERN COUNTIES
SHORTLY. LATEST RADAR LOOPS SHOW SHOWERS AND THUNDERSTORMS CONTINUING
ACROSS OUR NOTHERN COUNTIES, WITH SHOWER AND THUNDERSTORMS ALSO
STARTING TO DEVELOP ALONG SOUTHEASTWARD-MOVING COLD FRONT OVER
NORTHWESTERN MISSISSIPPI. SHORTLY BEFORE 1000 PM, THE COLD FRONT WAS
OVER EXTREME WESTERN TENNESSEE, JUST EAST OF DYERSBURG AND MEMPHIS.

EXPECT COLD FRONT TO PASS THROUGH NORTHWEST MIDDLE TENNESSEE AROUND
MIDNIGHT OR SHORTLY THEREAFTER AND REACH THE CUMBERLAND PLATEAU LATE
TONIGHT TOWARD DAYBREAK. HIGH HELICITY ENVIRONMENT TONIGHT MEANS THAT
THE THREAT FOR ISOLATED TORNADOES WILL EXIST AS SQUALL LINE DEVELOPS
JUST AHEAD OF COLD FRONT AND MARCHES ACROSS THE MID STATE. 00Z
BNA SOUNDING INDICATED 0-3 KM STORM RELATIVE HELICITY OF 732
M(2)/S(2).

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 3 AM SUNDAY FOR THE FOLLOWING
ZONES: BENTON...CANNON...CHEATHAM...CLAY...CUMBERLAND...
DAVIDSON...DEKALB...DICKSON...FENTRESS...FIRE WEATHER ZONE
DISTRICT 4 CANNON-CLAY-CUMBERLAND-DE
KALB-FENTRESS-JACKSON-MACON-OVERTON-PICKETT-PUTNAM-SMITH-TROUSDALE-WARREN-WHITE...
FIRE WEATHER ZONE DISTRICT 5 NORTH
CHEATHAM-DAVIDSON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-RUTHERFORD-STEWART-SUMNER-WILLIAMSON-WILSON...
FIRE WEATHER ZONE DISTRICT 5 SOUTH
BEDFORD-GILES-HARDIN-HICKMAN-LAWRENCE-LEWIS-LINCOLN-MARSHALL-MAURY-PERRY-WAYNE...
HICKMAN...HOUSTON...HUMPHREYS...JACKSON...MACON...MONTGOMERY...
OVERTON...PICKETT...PUTNAM...ROBERTSON...RUTHERFORD...SMITH...
STEWART...SUMNER...TROUSDALE...VAN BUREN...WARREN...WHITE...
WILLIAMSON...AND WILSON.

&&

19/19
Hazardous weather outlook, Dec 3, 5:30 AM CST, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST SAT DEC 3 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-041130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST SAT DEC 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

...SEVERE STORMS POSSIBLE IN MID STATE THIS EVENING AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT
JUST BEFORE DAYBREAK...LOWER LEVELS OF THE ATMOSPHERE REMAIN DRY...
BUT HAVE STARTED TO WARM...WITH TEMPERATURES AT OR SLIGHTLY ABOVE THE
FREEZING MARK. EVAPORATIVE COOLING IN THE LOWER LEVELS OF THE
ATMOSPHERE WILL SUPPORT LIGHT SLEET...OR A MIXTURE OF LIGHT SLEET AND
RAIN AT FEW LOCATIONS...UNTIL ABOUT 8 AM...BEFORE CHANGING TO ALL
RAIN.

A VERY FAST ZONAL FLOW WILL CONTINUE TODAY AND TONIGHT ACROSS
THE REGION. THIS WILL ALLOW FOR A STRONG MID LEVEL JET STREAK
TO PROGRESS EASTWARD TODAY ACROSS THE CENTRAL PLAINS...REACHING THE
MIDDLE MISSISSIPPI RIVER VALLEY TONIGHT. A SURFACE LOW PRESSURE
SYSTEM...OVER SOUTHEASTERN COLORADO EARLY THIS MORNING...WILL MOVE
SOUTHEASTWARD INTO EASTERN OKLAHOMA BY NOON TODAY...AND TO NEAR
JONESBORO ARKANSAS BY 7 PM THIS EVENING...THEN MOVE NORTHEAST
INTO WEST VIRGINIA BY DAYBREAK SUNDAY. A LEAD ROUND OF SHOWERS...AND
ISOLATED ELEVATED THUNDERSTORMS...CAN BE EXPECTED THIS MORNING...AND
INTO THE AFTERNOON...IN MIDDLE TENNESSEE...AHEAD OF A WARM FRONT
THAT WILL MOVE NORTH...TO ALONG THE KENTUCKY BORDER BY 7 PM THIS
EVENING. ONCE THE MID STATE GETS INTO THE WARM SECTOR...WIND
PROFILES...AND THERMODYNAMIC FIELDS BECOME FAVORABLE FOR SUPER CELL
DEVELOPMENT ACROSS PARTS OF MIDDLE TENNESSEE. A PLUME OF STEEP MID
LEVEL LAPSE RATES...ASSOCIATED WITH A STRONG SOUTHWESTERLY MID LEVEL
FLOW...IS FORECAST TO SPREAD INTO MIDDLE TENNESSEE DURING THE
EVENING. AT THE SAME TIME...A STRONG LOW LEVEL JET...WITH WIND SPEEDS
AROUND 60 KNOTS...WILL PUNCH NORTHWARD INTO MIDDLE TENNESSEE OUT OF
NORTHERN ALABAMA. IN ADDITION...DEEP LAYER SHEAR...AND VERY STRONG
LOW LEVEL HELICITY...IN THE LOWEST 1 TO 2 KILOMETERS INDICATE THE
POTENTIAL FOR SUPER CELLS TO DEVELOP. THE BEST TIME FRAME FOR SEVERE
WEATHER IN MIDDLE TENNESSEE APPEARS TO BE FROM ABOUT 6 PM UNTIL
AROUND 2 AM SUNDAY MORNING...WITH DAMAGING WINDS AND LARGE HAIL BEING
THE PRIMARY SEVERE WEATHER THREATS...BUT ISOLATED TORNADIC SUPERCELLS
ARE ALSO POSSIBLE...ESPECIALLY SOUTHERN AREAS OF THE MID STATE.

A COLD FRONT WILL SWEEP ACROSS THE MIDSTATE LATE TONIGHT...
BRINGING AN END TO THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER THERE
IS A CHANCE FOR SNOW...SUNDAY NIGHT AND MONDAY...AND AGAIN THURSDAY
INTO FRIDAY...AS A COLD...BROAD UPPER TROUGH DEVELOPS ACROSS THE
COUNTRY.

.SPOTTER ACTIVATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS MAY BE ACTIVATED LATE THIS
AFTERNOON AND TONIGHT. ALL INTERESTED PARTIES ARE ENCOURAGED
TO MONITOR FURTHER UPDATES ON THIS WEATHER SYSTEM.

BOYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Houston

When
December 3, 10:22 PM CST
Where
Houston County, 2 mi N of Erin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.350, -87.700

Hail, Lewis

When
December 3, 11:23 PM CST
Where
Lewis County, 5 mi W of Hohenwald
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.550, -87.650

Hail, Perry

When
December 3, 11:25 PM CST
Where
Perry County, 8 mi S of Linden
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -87.850

Hail, Putnam

When
December 4, 12:55 AM CST
Where
Putnam County, 3 mi S of Cookeville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.117, -85.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482624, 5482625, 5482626, 5482627.